Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 20, NWS Las Vegas, NV

July 14, 2020Lincoln County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jul 14, 2020, 1:52 AM PDT for Lincoln County, Nevada; Mohave County, Arizona. It took effect at Jul 14, 2020, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2020, 1:52 AM PDT (08:52 UTC)
In effect from
Jul 14, 2020, 11:00 AM PDT
Expired
Jul 14, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4349 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS85 KVEF 140852
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
152 AM PDT Tue Jul 14 2020

AZZ102-NVZ461-141830-
/O.NEW.KVEF.FW.W.0020.200714T1800Z-200715T0300Z/
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
152 AM PDT Tue Jul 14 2020 /152 AM MST Tue Jul 14 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS
MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND
LOW RH FOR FIRE WEATHER ZONES 102 AND 461...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ this
morning to 8 PM PDT /8 PM MST/ this evening. 

* AFFECTED AREA...In Arizona...Fire weather zone 102.In Nevada...
  Fire weather zone 461. 

* TIMING...Late this morning through early this evening.

* WIND...South to southwest wind 15 to 25 mph with gusts around 35
  mph.

* HUMIDITY...Afternoon humidity around 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
2 follow-up statements
364 
WWUS85 KVEF 141802
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1102 AM PDT Tue Jul 14 2020

AZZ102-NVZ461-150300-
/O.CON.KVEF.FW.W.0020.000000T0000Z-200715T0300Z/
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
1102 AM PDT Tue Jul 14 2020 /1102 AM MST Tue Jul 14 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
102 AND 461...

* AFFECTED AREA...In Arizona...Fire weather zone 102. In Nevada...Fire
  weather zone 461. 

* TIMING...through early this evening.

* WIND...South to southwest wind 15 to 25 mph with gusts around
  35 mph. 

* HUMIDITY...Afternoon humidity around 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
579 
WWUS85 KVEF 150256
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
756 PM PDT Tue Jul 14 2020

AZZ102-NVZ461-150400-
/O.EXP.KVEF.FW.W.0020.000000T0000Z-200715T0300Z/
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
756 PM PDT Tue Jul 14 2020 /756 PM MST Tue Jul 14 2020/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR 
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 102 AND 461...

The Red Flag Warning was allowed to expire as area observations
have shown winds have decreased well below critical thresholds.
Elevated fire weather conditions continue to due very low RH
values, but the threat for rapid wildfire spread will continue to
diminish overnight as winds continue to subside. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 13, 9:54 PM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 13, 9:54 PM PDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
954 PM PDT Mon Jul 13 2020

.SYNOPSIS....A dry weather pattern with breezy conditions each
afternoon will remain in place across the region the rest of the
week. Temperatures will pull back to near normal staying fairly
consistent going into the weekend. Moisture begins to build back
into the Colorado River Valley and Northwest Arizona by the
weekend and isolated precip chances may return for these areas by
early next week.

&&

.EVENING UPDATE...Allowed the NPW and RFW to expire on schedule
this evening due to a decrease in wind field overall across the
area. Did see a new fire start in Lincoln County called the Big
Summit fire and communicated the near term wind forecast with
those partners this afternoon. Debated the need for another
borderline RFW for tomorrow afternoon for Lincoln and possibly
Mohave County but would like a second opinion from the overnight
crew with the advantage of collaboration with neighboring offices.
Otherwise, made some hourly T modifications and increased Min Ts a
bit given those trends this evening.

.LONG TERM...Thursday through early next week.
Moving into the long term period, the focus is the potential for
moisture to begin advecting back into the southeast CWA, namely
the Colorado River Valley and Northwest Arizona. EC ensemble PWAT
does begin to increase the probability of 1+" PWAT values moving
into the weekend. This is in advance of a slowly building high
over the southwest that could set the stage for a favorable
monsoon pattern, at least for the CO river and eastward. There is
surprisingly little variation in the mid to long term periods via
cluster analysis as far as the 500 mb pattern goes, only
introducing decent variance in the day 6/7 and beyond periods.
However, there are indications that once this weak high builds
over the four corners area by early to middle next week, PWATs
will already be in place for multiple afternoons of isolated
monsoonal convection. CPC has indicated an above normal precip
area in their 8-14 day outlook shifting west into central AZ which
would jive with these noted trends. Will continue to monitor these
trends for any indications of this trending more westward. For
now, did not see any areas of significant improvement from the
NBM regarding PoP or QPF so left the slight chance PoPs in for
extreme eastern Mohave as populated.

&&

.FIRE WEATHER...The RFW was allowed to expire this evening as wind
fields have decreased across the area and should continue through
the rest of the overnight period. RH values will increase somewhat
but only into the 20-30 percent range overnight. Winds are
expected to increase again tomorrow afternoon coupled with very
low RH values yet again. At this time, winds look to remain below
critical thresholds for RFW issuance, but isolated locations,
especially higher terrain in NV zone 461 and AZ zone 102 could see
sporadic critical criteria met. Elsewhere, elevated fire weather
conditions are expected.

&&

.AVIATION...For McCarran...Occasional gusts to around 20kts from
the west or southwest through the overnight hours. Winds may
become light for a brief period Tuesday morning, with southwest
gusts returning late morning and lasting through the afternoon. No
operationally significant clouds during the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing south-southwest winds can be expected again
Tuesday with gusts of 20-30 knots. No operationally significant
clouds during the period.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...TB3
AVIATION...Steele

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.